Pennsylvania, 2024Winter Storm in Pennsylvania, December 4 to 6, 2024
December 4 to 6, 2024 · NWS PBZ · 15 events in 5 counties and zones
A deep trough digging across the Upper Midwest and into the Great Lakes region associated with a strong surface low crossing Ontario resulted in widespread, synoptic snowfall across the region. Snow ratios rapidly increased, yielding a transition from wet, heavier snow to lighter powder.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough digging across the Upper Midwest and into the Great Lakes region associated with a strong surface low crossing Ontario resulted in widespread, synoptic snowfall across the region. Snow ratios rapidly increased, yielding a transition from wet, heavier snow to lighter powder. The highest reported amounts were in northwestern PA, where between 6 and 12 inches fell along and north of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 4, 8:54 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 4, 8:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
854 PM EST Wed Dec 4 2024
.SYNOPSIS...
A strong low pressure system will bring winter weather impacts
across the region starting tonight. Snow squalls, strong winds,
and blowing snow are expected Thursday. Lake effect snow is
expected north of Pittsburgh into early Friday. Warmer weather
is expected over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
KEY MESSAGES:
- Gusty winds through Thursday
- Intense snow bands/squalls are possible overnight (12am to 5am)
-------------------------------------------------------------
The forecast remains on track. Snow has been observed across
most of the area, with coverage expected to increase this
overnight. The strongest frontogenesis along the arctic front
is still "most likely" to pass through eastern Ohio in the
midnight to 2am timeframe, and across the rest of the area
generally between 2am and 4am.
Road temperatures are already around or below freezing along and
north of I-80 which will be conducive to immediate accumulation
of and snowfall. This has already been observed via public
reports and webcams and will continue in the I-80 corridor.
Towards the Pittsburgh metro and points south, road temperatures
are currently a few degrees above freezing. This may result in a
flash freeze; initial mixed precipitation or snow melts on road
surfaces before freezing behind the arctic front.
Strong frontogenesis along the cold front in marginally unstable
profiles with strong lift into the DGZ will lead to an intense
burst of snow, with 1"/hr rates or higher likely for a short
period of time. Towards the ridges, with orographic influence,
these rates may be as high as 2"/hr. This will bring rapid
deterioration of roadways with low visibilities and wind gusts
between 30mph and 40mph (localized white out conditions
possible). Travel will be very hazardous overnight.
Convective snow will also be possible behind the arctic front
with destabilizing profiles, but coverage is most likely to be
confined to the I-80 corridor with lake influence, with coverage
dropping off elsewhere by sunrise.
Because temperatures will fall drastically behind the front,
any icy road conditions will likely hang around through the
morning commute if not treated. Use extra caution if out on the
roads early Thursday morning.
.. Previous Discussion..
A deep trough, currently centered north of Minnesota this
afternoon, will continue to track east over the Great Lakes.
Warm advection into the afternoon will boost temps into the
mid/upper 30s through sunset under southwest flow south of
Pittsburgh.
Initially, light snow showers are possible between 8pm and
10pm. There may be a brief period of wintry mix with rain,
south of I-70 before the Arctic air overtakes the region by
midnight.
Robust snow showers/squalls increase in potential as a strong
cold front advances into eastern Ohio/western PA. Timing on snow
squalls will likely range between 12am to 4am; right before the
morning rush hour. A SPS (Special Weather Statement) was issued
to cover the lower elevations for the potential for snow squalls
through 15Z tomorrow. Snow Squall Warnings may be needed for
drivers before or during the morning rush hour.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
KEY MESSAGES:
- Winter headlines remain in effect for portions of the area
during this time period
- Wind chill values will be below zero in the higher terrain
early Fri morning
-------------------------------------------------------------------
Widespread, synoptic snowfall will wind down after dawn
Thursday morning as winds begin to veer more westerly then
northwesterly. This will turn on the lake effect snow machine
that will persist through much of Friday for the I-80 corridor
and Erie snow belt. Snow storm totals north of I-80 may exceed
10-12 inches (40% probability) in select locations that see more
intense snow bands. A sharp drop-off in totals is expected to
the south of I-80, with locally higher amounts under more
persistent bands Thursday and Friday.
Given a strong pressure gradient with a potentially closed
upper-level low and passing 50-60kt LLJ, gusty winds are
expected to start this evening through Thursday. The potential
peak wind gusts are expected 5pm Wed through 4am Thurs. However,
lingering gusts may continue in the higher terrain due to
mountain wave activity. Advisory level winds are covered with
the Winter Hazard Products for the ridge locations; the Special
Weather Statement (SPS) also mentions the potential for 40mph to
45mph wind gusts for the lower elevations.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
KEY MESSAGES:
- Warmer weather is expected to return late week.
- Rain chances return Monday into Tuesday
-------------------------------------------------------------------
Snow showers are expected to taper off Friday night as the
trough exits and flow backs to the SW.
Building high pressure is expected to return warm temperatures
Sunday. Long range ensembles depict 40% grand ensemble
uncertainty when it comes to the strength of of the trough north
of New England that could impact how fast the cold air exits.
A majority of long range models shows a building trough west of
the Ohio River Valley late Monday into Tuesday. The probability
of measurable precipitation increases late Monday into Tuesday.
Currently, the likely range (noted in the 25th to 75th
percentile) shows precipitation amounts 0.25 to 0.65 inches for
a 24 hour total through early Tuesday. The potential for snow
Sunday through Tuesday is considered low (less than 5%) with
above average temps.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Warm advection-driven precipitation continues mainly north of
Pittsburgh as of this writing, mostly now in the form of snow.
This precipitation will start to become more widespread later
this evening ahead of an approaching cold front, generally with
continued MVFR/IFR visibility and slowly lowering ceilings. Wind
gusts have calmed slightly from earlier, generally in the 15-25
knot range at the moment.
IFR snow showers/MVFR ceilings will be more widespread by 03Z or
so. The passage of the cold front is still expected to provide a
round of heavier snow showers/snow squalls to the region
generally between 04Z and 09Z. Have used PROB30 groups at all
terminals to indicate the most-likely two hour window of impact
at each location. LIFR or perhaps VLIFR visibility can be
expected in these squalls, along with wind gusts in the 30-35
knot range.
Behind the front, snow shower coverage will drop off for
several terminals, with VCSH used. However, MVFR/IFR snow
showers will continue for airports susceptible to lake and/or
terrain effects, most notably FKL, DUJ, and LBE. Here, IFR or
low MVFR conditions will linger well into the daylight hours
Thursday, while MVFR to perhaps even low VFR ceilings develop at
other terminals by afternoon.
Windy conditions are expected to persist through the TAF period at
all terminals behind the front. Gusts to 30 knots are likely,
and may gust into the 35 to 40 knot range closer to the ridges.
Blowing snow may be a concern at locations north of I-80 and in
the ridges.
Outlook...
Improvement to VFR is expected from S-N Friday as the wave
exits and wind backs to the SW. Restriction and snow potential
could linger into Saturday for FKL/DUJ. Otherwise, VFR is
expected to prevail through Sunday before area-wide restrictions
again become possible Monday with rain.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Lake Effect Snow Warning until 1 PM EST Friday for PAZ007>009-
015-016.
Winter Weather Advisory until 7 AM EST Friday for PAZ013-014-
022-077-078.
Winter Storm Warning until 7 AM EST Friday for PAZ074-076.
OH...None.
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ510-511.
Winter Storm Warning until 7 AM EST Friday for WVZ512-513.
Blizzard Warning until 7 AM EST Friday for WVZ514.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan/Milcarek
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...CL/AKHazardous weather outlook, Dec 4, 4:22 AM EST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EST Wed Dec 4 2024
PAZ074-076-WVZ512-513-050930-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Eastern Preston-Western Tucker-
422 AM EST Wed Dec 4 2024
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ013-014-022-077-078-WVZ510-511-050930-
Lawrence-Butler-Armstrong-Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
422 AM EST Wed Dec 4 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST FRIDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-050930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
422 AM EST Wed Dec 4 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
An advancing cold front is expected to return snow and gusty wind to
the region this afternoon through early Friday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An advancing cold front is expected to return snow and gusty wind to
the region this afternoon through early Friday morning. Snowfall may
impact the Thursday morning commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-050930-
Eastern Tucker-
422 AM EST Wed Dec 4 2024
...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ007>009-015-016-050930-
Mercer-Venango-Forest-Clarion-Jefferson PA-
422 AM EST Wed Dec 4 2024
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST FRIDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RACKLEY
Winter Storm, Mercer
- When
- December 4, 9:00 PM EST to December 6, 8:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
Emergency manager reported 8 inches of snow in Jamestown, PA.
Winter Storm, Venango
- When
- December 4, 9:00 PM EST to December 6, 3:00 AM EST
- Where
- Venango forecast zone
- Reported by
- Public
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Public reported 7 inches of snow.
Winter Storm, Venango
- When
- December 4, 9:00 PM EST to December 6, 4:00 AM EST
- Where
- Venango forecast zone
- Reported by
- Public
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Public reported 7 inches of snow in Cooperstown, PA.
Winter Storm, Mercer
- When
- December 4, 9:00 PM EST to December 6, 8:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
The Mercer county emergency manager reported 12 inches of snow in Jamestown, PA.
Winter Storm, Venango
- When
- December 4, 9:00 PM EST to December 6, 7:00 AM EST
- Where
- Venango forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
In Titusville, PA, 9.1 inches of snow were measured by a CoCoRahs observer.
Winter Storm, Venango
- When
- December 4, 9:20 PM EST to December 6, 6:20 AM EST
- Where
- Venango forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Eleven inches of snow was reported in Oil City.
Winter Storm, Venango
- When
- December 4, 9:30 PM EST to December 6, 3:21 AM EST
- Where
- Venango forecast zone
- Reported by
- Public
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Six inches of snow was reported in Polk, PA.
Winter Storm, Venango
- When
- December 4, 9:55 PM EST to December 6, 2:55 AM EST
- Where
- Venango forecast zone
- Reported by
- Public
- Coordinates
- 41.401, -79.758 (the zone’s center; the record gives no point)
Public reported 8.5 inches of snow in Oil City, PA.
Winter Storm, Clarion
- When
- December 4, 10:00 PM EST to December 6, 4:00 AM EST
- Where
- Clarion forecast zone
- Reported by
- Public
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Public reported 9 inches of snow in Tylersburg, PA.
Winter Storm, Forest
- When
- December 4, 11:00 PM EST to December 6, 7:00 AM EST
- Where
- Forest forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
In Tionesta, PA, 9.5 inches of snow was measured.
Winter Storm, Forest
- When
- December 4, 11:20 PM EST to December 6, 8:20 AM EST
- Where
- Forest forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
Eleven inches of snow was reported in Marienville, PA.
Winter Storm, Forest
- When
- December 4, 11:36 PM EST to December 6, 8:30 AM EST
- Where
- Forest forecast zone
- Reported by
- Public
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
There was 9.7 inches of snow measured near Marienville, PA.
Winter Storm, Jefferson
- When
- December 5, 2:00 AM EST to December 6, 6:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Public reported 9 inches of snow in Reynoldsville, PA.
Winter Storm, Jefferson
- When
- December 5, 2:30 AM EST to December 6, 7:30 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Public reported 9 inches of snow in Reynoldsville, PA.
Winter Storm, Jefferson
- When
- December 5, 3:00 AM EST to December 6, 8:00 AM EST
- Where
- Jefferson forecast zone
- Reported by
- Public
- Coordinates
- 41.128, -78.999 (the zone’s center; the record gives no point)
Nine inches of snow was observed in Reynoldsville, PA.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
- Winter Weather in Minnesota, December 4, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222674, 1222679, 1222680, 1222682, 1222687, 1222683, 1222681, 1222692, 1222691, 1222686, 1222684, 1222685, 1222690, 1222689, 1222688.